Thunderstorm Wind, Saginaw
- When
- July 15, 2:35 PM EST
- Where
- Saginaw County, Hemlock
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 43.420, -84.230
Numerous 4 to 6 inch diameter tree branches reported down.
A batch of severe thunderstorms affected much of southeast Michigan, producing isolated hail and numerous wind reports.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DTX wrote it up.
A batch of severe thunderstorms affected much of southeast Michigan, producing isolated hail and numerous wind reports.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Detroit, MI wrote its last area forecast discussion before the first event at Jul 15, 12:20 PM EST, 2 hours 15 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
120 PM EDT THU JUL 15 2010
.AVIATION...
A FAST MOVING COLD FRONT WILL CROSS THE AREA LATER THIS AFTERNOON
BRINGING A GOOD CHANCE OF THUNDERSTORMS. SOME UNCERTAINTY REMAINS
AS TO THE EXACT TIMING OF WHEN THE CONVECTION WILL CROSS INDIVIDUAL
TAF SITES BUT BEST BET LOOKS TO BE AROUND 23Z IN THE SOUTH AND 21Z
IN THE NORTH. RELATIVELY BRIEF REDUCTIONS IN CEILING AND
VISIBILITIES CAN BE EXPECTED AS THE LINE OF THUNDERSTORMS CROSSES
THE AREA. VFR CONDITIONS WILL RETURN BY LATE THIS EVENING AND WILL
CONTINUE THROUGH THE REMAINDER OF THE TAF PERIOD AS DRIER AIR
FILTERS IN BEHIND THE COLD FRONT. WINDS ARE EXPECTED TO SHIFT TO A
MORE WESTERLY DIRECTION AS WELL.
&&
.PREV DISCUSSION...ISSUED 1210 PM EDT THU JUL 15 2010
UPDATE...
CONVECTION THIS MORNING HAS BEEN WORKING EASTWARD ACROSS PORTIONS
OF LOWER MICHIGAN...ANCHORED ALONG THE LEAD EDGE OF MORE PRISTINE
MIDLEVEL THETA E RIDGE. RADAR SIGNATURE AND RUC VORTICITY FIELD
PINS SMALL MCV OVER PORTIONS OF MIDLAND COUNTY. WHILE
OBSERVATIONAL TRENDS OVER THE PAST HOUR SUGGESTS THAT CONVECTION IS
ON THE WANE WITH DRAMATIC CLOUD TOP WARMING...THIS VORT SHOULD
PROVIDE ENOUGH ORGANIZATION FOR MAINTENANCE THE NEXT HOUR OR TWO.
THEREFORE...HAVE CONTINUED LIKELY POPS FOR SHOWERS AND THUNDERSTORMS
PRIOR TO 3 PM ALONG SAGINAW BAY. MAIN INSTABILITY AXIS SUPPORTIVE OF
MORE VIGOROUS CONVECTION REMAINS WELL SOUTH OF ONGOING
ACTIVITY...OVER PORTIONS OF ILLINOIS/PER RUC BASED MESOANALYSIS.
THUS...NOT EXPECTING MUCH OF A SEVERE RISK THROUGH THE EARLY
AFTERNOON HOURS.
SOUTH OF I 69...THE ATMOSPHERE REMAINS CAPPED WITHIN THE
900-800MB LAYER GIVEN A NICE SUBSIDENCE INVERSION OVER MUTED
NEAR SURFACE MOISTURE RETURN. THE DEWPOINTS ARE ON THE
INCREASE...HOWEVER...AS VALUES ARE BEGINNING TO CREEP ABOVE 70
DEGREES. SATELLITE TRENDS ALSO SUGGEST MORE BREAKS AND THINNER
HIGH CLOUDS IN THE OFFING. RIGHT ENTRANCE REGION DYNAMICS WILL
OVERLAP SOUTHEASTERN MICHIGAN TO SOME EXTENT LATER THIS AFTERNOON
WHICH WILL AID IN ERODING THE CAP...ALTHOUGH PRESUMPTION IS THE
NAM IS WAY TOO FAST. LATEST THINKING FOR THE LATE AFTERNOON/EARLY
EVENING IS THAT PREFRONTAL TROUGH WILL EMERGE ACROSS PORTIONS OF
SOUTHWESTERN LOWER MICHIGAN...A REFLECTION OF AFORMENTIONED
MIDLEVEL THETA E AXIS/THERMAL TROUGH. THIS FOCUS...IN ADDITION TO
DIABATICS WILL ALLOW FOR THE DEVELOPMENT OF SHOWERS AND
THUNDERSTORMS DURING THE 19-00Z TIMEFRAME. THE MAIN JET CORE IN
ASSOCIATION WITH ONTARIO CLOSED LOW/SYNOPTIC SCALE COLD FRONT BACK
IN WISCONSIN WILL SLOWLY SLIDE OVER THE FORECAST AREA DURING THE
AFTERNOON. THIS WILL PROVIDE A GENERAL 25-30 KNOTS OF 0-6KM BULK
SHEAR. WITH INSTABILITY IN THE 1500-1750 J/KG RANGE...SEVERE
THUNDERSTORMS WILL BE POSSIBLE. THE MAIN THREAT DURING THE LATE
AFTERNOON AND EARLY EVENING HOURS WILL BE STRONG WINDS OF AROUND
60 MPH...AND HEAVY RAINFALL.
WITH BRIGHTER SKIES EXPECTED THIS AFTERNOON...RAISED HIGH
TEMPERATURES A COUPLE OF DEGREES MAINLY FOR THE DETROIT URBAN AREA
AND LENAWEE/MONROE COUNTIES. LATEST INDICATIONS ARE THAT HEAT
INDICES WILL TOP OUT NEAR 95 DEGREE.
PREV DISCUSSION...ISSUED 320 AM EDT THU JUL 15 2010
SHORT TERM...TODAY AND TONIGHT
A SEASONALLY STRONG UPPER LOW NOW OVER THE MANITOBA/ONTARIO BORDER
IS FORECAST TO ROTATE INTO FAR NORTHERN ONTARIO TODAY. AS OF
06Z...THE ASSOCIATED COLD FRONT EXTENDED FROM THE WESTERN UP INTO
THE SOUTHERN PLAINS /ALTHOUGH NUMEROUS CONVECTIVE OUTFLOW BOUNDARIES
HAS MADE THE FRONT ITSELF SOMEWHAT DIFFUSE/. THIS FRONT IS FORECAST
TO PASS ACROSS THE FORECAST AREA LATE THIS EVENING. THE 00Z UPPER
AIR ANALYSIS SHOWED A 50-60KT MID LEVEL JET ACROSS THE UPPER
MISSISSIPPI VALLEY/WESTERN GREAT LAKES. A PLUME OF DEEP MOISTURE WAS
ALSO NOTED IN ADVANCE OF THE COLD FRONT. THE LOW LEVEL MOISTURE
WITHIN THIS PLUME IS ACTUALLY QUITE IMPRESSIVE /925MB DEWPOINTS
AROUND +22C AND SFC DEWPOINTS IN THE MID TO UPPER 70S/.
ENHANCED LOW LEVEL CONVERGENCE ON THE NOSE OF THIS THETA E RIDGE HAS
LED TO A LARGE MESO SCALE CONVECTIVE COMPLEX OVER WISCONSIN. THE
REMNANTS OF THIS SYSTEM ARE ALREADY ADVANCING ACROSS LAKE MICHIGAN.
THE CONVECTION IS WITHIN A SUBSTANTIAL MID LEVEL THETA-E RIDGE. THIS
MID LEVEL MOIST AXIS WILL ADVANCE ACROSS SOUTHEAST MICHIGAN THIS
MORNING. 00Z MODEL SOLUTIONS INDICATE UP TO 2000 J/KG 0-3KM MUCAPE
ADVECTING INTO SE MI DURING THE MORNING. WATER VAPOR IMAGERY IS ALSO
SHOWING SIGNS OF A CONVECTIVELY GENERATED MID LEVEL WAVE OVER
WISCONSIN...WHICH SHOULD MOVE ACROSS LOWER MICHIGAN BY LATE MORNING
OR EARLY AFTERNOON. SO ALTHOUGH THIS UPSTREAM CONVECTIVE COMPLEX IS
ON THE WANE...FEEL THERE SHOULD BE ENOUGH FORCING TO ALLOW SOME
CONVECTION TO WORK ITS WAY INTO THE FORECAST AREA /PARTICULARLY THE
NORTHERN COUNTIES/ THIS MORNING.
CONVECTION LATER IN THE DAY WILL THEN RELY ON HOW QUICKLY MORNING
CLOUD COVER DIMINISHES. WITH THE APPROACHING SURFACE COLD FRONT AND
WITH THE EXPECTATION OF NUMEROUS CONVECTIVE OUTFLOW BOUNDARIES AND
GIVEN THE PRESENCE OF ENTRANCE REGION UPPER JET DYNAMICS...FEEL
COMFORTABLE MAINTAINING FAIRLY HIGH CHANCES OF SHOWERS/THUNDERSTORMS
THROUGH THE REMAINDER OF THE DAY AND INTO THE EVENING. SOUTHWESTERLY
FLOW SHOULD ALSO BE EFFICIENT IN ADVECTING INSTABILITY IN FROM THE
SOUTH /ESPECIALLY FOR METRO DETROIT AND POINTS SOUTH/. THE MID LEVEL
JET MAX WILL PASS ACROSS THE NORTHERN LAKES TODAY. MODEL SOUNDINGS
DO HOWEVER SHOW 0-6KM SHEAR AROUND 30KTS OVER SE MI. EVEN WITH SOME
CONVECTION EARLY IN THE DAY...DESTABILIZATION SHOULD OCCUR FAIRLY
QUICKLY GIVEN THE DEEP LAYER MOISTURE OVERHEAD. MODIFIED MODEL
SOUNDINGS WOULD INDICATE THE POTENTIAL FOR MLCAPE TO REACH 1000 TO
1500 J/KG TODAY...WHICH COUPLED WITH THE WIND FIELDS WILL MAKE
STRONG TO SEVERE THUNDERSTORMS POSSIBLE. THE DEGREE OF ELEVATED
INSTABILITY THIS MORNING WILL POSE THE RISK OF SOME ISOLATED SEVERE
STORMS. MORE ORGANIZED SEVERE WEATHER WOULD BE POSSIBLE LATE IN THE
AFTERNOON AND EVENING /AGAIN DEPENDING HOW WELL THE BOUNDARY LAYER
RECOVERS FROM CONVECTION EARLY IN THE DAY/.
SINCE THE 00Z MODEL SUITE ARE HANDLING THE CONVECTION NOW MOVING
INTO THE STATE FAIRLY POORLY...HAVE UNDERCUT GUIDANCE MAX
TEMPERATURES BY SEVERAL DEGREES. WITH LOWER TO POSSIBLY MID 70
DEWPOINTS ADVECTING IN FROM THE SOUTHWEST...HEAT INDICES WILL STILL
BE IN THE 90S. IF MORNING CONVECTIVE DEBRIS CLEARS EARLIER THAN
EXPECTED...THEN THE DAY SHIFT MAY HAVE TO INCREASE FORECAST HIGHS A
COUPLE DEGREES AND CONSIDER THE POSSIBILITY OF A HEAT ADVISORY FOR
METRO DETROIT.
LONG TERM...
ACTIVE PATTERN AS STRONG WESTERLIES STRADDLE THE NORTHERN CONUS OVER
THE NEXT SEVERAL DAYS.
FRIDAY WILL BE A GOOD POST FRONTAL DRYING OUT DAY WITH FAVORABLE
WESTERLY DEEP LAYER MIXING (EXTENDING BEYOND 850 MB) PROGGED AS
SURFACE HIGH BUILDS EAST INTO THE OHIO VALLEY. NAM/GFS/UKMET SHOWING
A RANGE OF 850 MB TEMPS 16-19 C...AND WILL CONTINUE WITH THE MIDDLE
OF THE ROAD FORECAST OF UPPER 80S TO NEAR 90 DEGREES.
FURTHER HEIGHT FALLS FRIDAY NIGHT INTO SATURDAY...AS ADDITIONAL
UPPER LEVEL ENERGY FROM WESTERN CANADA BECOMES ABSORBED INTO THE
LARGE CIRCULATION OVER ONTARIO...WITH SHEARING OUT ENERGY ON THE
BACKSIDE TRANSLATING SOUTHEAST THROUGH THE NORTHERN GREAT
LAKES...ULTIMATELY SENDING ANOTHER COLD FRONT INTO/THROUGH SOUTHERN
LOWER MICHIGAN ON SATURDAY. WHETHER OR NOT THIS RATHER DIFFUSE
SURFACE COLD FRONT WILL BECOME ACTIVE IS THE QUESTION...AS THERE
WILL BE LITTLE DIRECTIONAL VARIATION FROM DUE WEST ON EITHER SIDE OF
THE FRONT. UKMET/GFS/NAM ALSO INDICATING IMPRESSIVE 850-700 MB LAPSE
RATES...BUT LOCATION VARIES. IT APPEARS THE BEST MOISTURE/850-700 MB
THETA-E RIDGE AXIS WILL BE SOUTH OF THE BORDER BY THE PEAK HEATING
OF THE DAY. HOWEVER...THE NAM BUFKIT SOUNDINGS ARE OMINOUS...WITH
GOOD INSTABILITY (SURFACE BASED CAPES IN EXCESS OF 2000 J/KG) AND NO
CAP. WITH 40+ KNOTS AT 3KM AND INVERTED LOW LEVEL V
SOUNDING...DAMAGING WINDS ARE POSSIBLE IF ACTIVITY GETS GOING...AND
THAT IS BIG IF. IN ANY EVENT...WITH THE GFS TRIGGERING ACTIVITY (AS
SEEN IN THE QPF FIELDS)...I HAVE ADDED ISOLATED STORMS FOR THE SOUTH
HALF OF THE CWA ON SATURDAY. THERE IS ALSO SLIGHT CONCERN SOMETHING
COULD POP UP LATE FRIDAY NIGHT WITH THE WARM/MOISTURE ADVECTION
EXTENDING FROM IOWA OUT AHEAD OF THE FRONT...AS DAY 2 OUT OF SPC HAS
PLACED US IN GENERAL THUNDER. WITH THE CHANCE LOOKING TO BE AROUND
10 PERCENT...WILL LEAVE THE MENTION OUT FOR NOW.
NORTHWEST-SOUTHEAST LOW LEVEL BAROCLINIC ZONE LOOKS TO BE IN PLACE
ON SUNDAY...WITH UPPER LEVEL QUASI-ZONAL ACTIVE FLOW OVER THE
NORTHERN CONUS. STILL LEARY OF A STRONG CONVECTIVE COMPLEX
DEVELOPING/MOVING OVER THE WESTERN GREAT LAKES SATURDAY NIGHT AS
POTENT SHORTWAVE TROUGH TRANSLATES EAST ALONG THE US/CANADIAN
BORDER. THIS COMPLEX WILL POTENTIALLY ARRIVE ON SUNDAY...RIDING
ALONG THE LOW LEVEL BOUNDARY STRUNG ACROSS LOWER MICHIGAN.
THE EUROPEAN HAS REMAINED CONSISTENT FOR SEVERAL RUNS NOW...AND 00Z
CANADIAN/GFS ARE GENERALLY DEPICTING THE SAME SCENARIO...AND WILL UP
POPS A BIT MORE FOR SUNDAY.
FRONTAL BOUNDARY POSITION MONDAY WILL BE DEPENDENT ON THE CONVECTIVE
ACTIVITY/OUTFLOW FROM THE ACTIVITY ON SUNDAY...AND DON'T SEE A
REASON TO CHANGE THE LOW POP FOR MONDAY UNTIL DETAILS BECOME
CLEARER. BASED ON THE FACT DETROIT HAS SEEN MEASURABLE PRECIPITATION
5 OUT OF THE LAST 7 DAYS...IT CERTAINLY SEEMS LOGICAL TO KEEP
CHANCE POPS IN MOST DAYS UNDER THIS SETUP.
MARINE...
A COLD FRONT WILL BE APPROACHING THE REGION TODAY AND WILL PASS TO
THE EAST TONIGHT. THUNDERSTORMS...SOME OF WHICH MAY BE STRONG WILL
PRECEDE THE FRONTAL PASSAGE. SOUTHERLY WINDS HAVE ALREADY INCREASE
IN ADVANCE OF THIS FRONT. STABLE CONDITIONS OVER THE LAKES SHOULD
HOWEVER KEEP CONDITIONS BELOW SMALL CRAFT ADVISORY LEVELS. STRONGER
WINDS AND HIGHER WAVES WILL HOWEVER REMAIN POSSIBLE IN ANY
THUNDERSTORMS. SOMEWHAT GUSTY WESTERLY WINDS ARE EXPECTED FRIDAY IN
THE WAKE OF THE COLD FRONT. WINDS SHOULD THEN DIE DOWN LATE SATURDAY
AS HIGH PRESSURE WEAKENS THE SURFACE GRADIENT. ANOTHER STORM SYSTEM
WILL AFFECT THE LAKES LATE IN THE DAY SUNDAY AND INTO
&&
.DTX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LAKE HURON...
SMALL CRAFT ADVISORY...SAGINAW BAY...UNTIL 4 PM THURSDAY.
LAKE ST CLAIR...NONE.
MI WATERS OF LAKE ERIE...NONE.
&&
AVIATION.....AGD
UPDATE.......CB
SHORT TERM...SC
LONG TERM....SF
MARINE.......SC
YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE
AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 147 PM EDT THU JUL 15 2010 MIZ047>049-053>055-060>063-160830- MIDLAND-BAY-HURON-SAGINAW-TUSCOLA-SANILAC-SHIAWASSEE-GENESEE-LAPEER- ST. CLAIR- 147 PM EDT THU JUL 15 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MICHIGAN ALONG AND NORTH OF INTERSTATE 69. .DAY ONE...TODAY AND TONIGHT NUMEROUS THUNDERSTORMS ARE EXPECTED THIS AFTERNOON INTO EARLY EVENING. THERE IS A SLIGHT CHANCE OF SEVERE WEATHER WITH THESE STORMS. THUNDERSTORMS WILL CONTINUE TO DEVELOP THIS AFTERNOON OVER NORTHERN AND WESTERN LOWER MICHIGAN IN ADVANCE OF A COLD FRONT IN THE WARM AND HUMID AIR MASS. THE STRONGER STORMS WILL BE CAPABLE OF PRODUCING WIND GUSTS TO 70 MPH AND ONE INCH DIAMETER HAIL AS THEY MOVE EAST AT 40 MPH. INTENSE RAINFALL IS POSSIBLE WITH ANY THUNDERSTORM AND MAY BE SIGNIFICANT ENOUGH TO PRODUCE SOME LOCALIZED FLOODING. THE THREAT OF SEVERE WEATHER AND THUNDERSTORMS WILL END WITH THE PASSAGE OF THE COLD FRONT LATE THIS EVENING. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THERE IS A CHANCE OF THUNDERSTORMS SUNDAY AFTERNOON THROUGH MONDAY AS ANOTHER FRONT MOVES ACROSS THE REGION. THERE IS A CHANCE OF SEVERE WEATHER ON SUNDAY. .SPOTTER INFORMATION STATEMENT... DISPATCHERS...PLEASE NOTIFY YOUR EMERGENCY MANAGERS IMMEDIATELY. SPOTTER ACTIVATION HAS OCCURRED FOR THIS AFTERNOON AND EVENING. MIZ068>070-075-076-082-083-160830- LIVINGSTON-OAKLAND-MACOMB-WASHTENAW-WAYNE-LENAWEE-MONROE- 147 PM EDT THU JUL 15 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MICHIGAN ALONG AND SOUTH OF M 59. .DAY ONE...TODAY AND TONIGHT NUMEROUS THUNDERSTORMS ARE EXPECTED LATE THIS AFTERNOON INTO THE LATE EVENING HOURS. THERE IS A SLIGHT CHANCE OF SEVERE WEATHER WITH THESE STORMS. THUNDERSTORMS WILL CONTINUE TO DEVELOP IN NORTHERN AND WESTERN LOWER MICHIGAN IN ADVANCE OF A COLD FRONT IN THE WARM AND HUMID AIR MASS. THE STRONGER STORMS WILL BE CAPABLE OF PRODUCING WIND GUSTS TO 70 MPH AND ONE INCH DIAMETER HAIL AS THEY MOVE EAST AT 30 MPH. SOME STORMS MAY MOVE REPEATEDLY OVER THE SAME AREA...LEADING TO A PROLONGED PERIOD OF INTENSE RAINFALL. THUS...LOCALIZED FLOODING WILL ALSO BE POSSIBLE WITH ANY STORM THAT DEVELOPS TODAY. THE THREAT OF SEVERE WEATHER AND THUNDERSTORMS WILL END WITH THE PASSAGE OF THE COLD FRONT AFTER MIDNIGHT. HUMIDITY WILL ALSO INCREASE TODAY. THIS COMBINED WITH HIGH TEMPERATURES NEAR 90 WILL LEAD TO HEAT INDICES OF 95 TO 100 DEGREES. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THERE IS A SLIGHT CHANCE OF THUNDERSTORMS ON SATURDAY AS A WEAK FRONT SLIDES ACROSS THE REGION. ISOLATED SEVERE WEATHER IS POSSIBLE WITH THESE STORMS. THERE IS A CHANCE OF THUNDERSTORMS SUNDAY AFTERNOON THROUGH MONDAY AS ANOTHER FRONT MOVES ACROSS THE REGION. THERE IS A CHANCE OF SEVERE WEATHER ON SUNDAY. .SPOTTER INFORMATION STATEMENT... DISPATCHERS...PLEASE NOTIFY YOUR EMERGENCY MANAGERS IMMEDIATELY. SPOTTER ACTIVATION HAS OCCURRED THIS AFTERNOON AND EVENING. LCZ422-423-460-LEZ444-LHZ361>363-421-422-441>443-462>464-160830- ST. CLAIR RIVER-DETROIT RIVER-LAKE ST. CLAIR- MICHIGAN WATERS OF LAKE ERIE FROM DETROIT RIVER TO NORTH CAPE MI- LAKE HURON FROM 5NM EAST OF MACKINAC BRIDGE TO PRESQUE ISLE LT BEYOND 5 NM OFF SHORE- LAKE HURON FROM PRESQUE ISLE LIGHT TO STURGEON POINT MI BEYOND 5NM OFF SHORE- LAKE HURON FROM STURGEON POINT TO ALABASTER MI BEYOND 5NM OFF SHORE- OUTER SAGINAW BAY SW OF ALABASTER TO PORT AUSTIN MI TO INNER SAGINAW BAY-INNER SAGINAW BAY SW OF POINT AU GRES TO BAY PORT MI- PORT AUSTIN TO HARBOR BEACH MI-HARBOR BEACH TO PORT SANILAC MI- PORT SANILAC TO PORT HURON MI- LAKE HURON FROM PORT AUSTIN TO HARBOR BEACH BEYOND 5NM OFF SHORE- LAKE HURON FROM HARBOR BEACH TO PORT SANILAC BEYOND 5NM OFF SHORE- LAKE HURON FROM PORT SANILAC TO PORT HURON BEYOND 5NM OFF SHORE- 147 PM EDT THU JUL 15 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE...LAKE HURON AND LAKE ST CLAIR. .DAY ONE...TODAY AND TONIGHT NUMEROUS THUNDERSTORMS ARE EXPECTED THIS AFTERNOON INTO LATE THIS EVENING. THERE IS A SLIGHT CHANCE OF SEVERE WEATHER WITH THESE STORMS. THUNDERSTORMS WILL CONTINUE TO DEVELOP OVER LOWER MICHIGAN. THE STRONGER STORMS WILL BE CAPABLE OF PRODUCING WIND GUSTS TO 60 KNOTS AND HALF INCH DIAMETER HAIL AS THEY MOVE EAST 25 TO 30 KNOTS. SOME STORMS MAY MOVE REPEATEDLY OVER THE SAME AREA...LEADING TO A PROLONGED PERIOD OF INTENSE RAINFALL. THESE STORMS HAVE DEVELOPED WITHIN A VERY MOIST AIR MASS AHEAD OF A SLOW MOVING COLD FRONT...FORECAST TO PASS THROUGH THE AREA LATE THIS EVENING. HUMIDITY WILL ALSO INCREASE TODAY. THIS COMBINED WITH HIGH TEMPERATURES NEAR 90 WILL LEAD TO HEAT INDICES AROUND 95 DEGREES. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THERE IS A SLIGHT CHANCE OF THUNDERSTORMS ON SATURDAY AS A WEAK FRONT SLIDES ACROSS THE REGION. ISOLATED SEVERE WEATHER IS POSSIBLE WITH THESE STORMS. THERE IS A CHANCE OF THUNDERSTORMS SUNDAY AFTERNOON THROUGH MONDAY AS ANOTHER FRONT MOVES ACROSS THE REGION. THERE IS A CHANCE OF SEVERE WEATHER ON SUNDAY. .SPOTTER INFORMATION STATEMENT... DISPATCHERS...PLEASE NOTIFY YOUR EMERGENCY MANAGERS IMMEDIATELY. SPOTTER ACTIVATION HAS OCCURRED THIS AFTERNOON AND EVENING. SC/RBP YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 1114 AM EDT THU JUL 15 2010 MIZ047-048-151600- BAY-MIDLAND- 1114 AM EDT THU JUL 15 2010 ...SPECIAL WEATHER STATEMENT... AT 1109 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF RAPIDLY DEVELOPING THUNDERSTORMS ALONG A LINE EXTENDING FROM 23 MILES NORTHWEST OF PINCONNING TO 8 MILES NORTH OF SANFORD TO 6 MILES SOUTH OF SANFORD...MOVING EAST AT 45 MPH. WINDS GREATER THAN 30 MPH...OCCASIONAL CLOUD TO GROUND LIGHTNING... BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THESE STORMS. * THUNDERSTORMS WILL BE NEAR... BENTLEY AND AUBURN BY 1125 AM EDT... PINCONNING AND LINWOOD BY 1135 AM EDT... ESSEXVILLE AND BAY CITY BY 1140 AM EDT... MUNGER BY 1145 AM EDT... GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE PASSED.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 211 PM EDT THU JUL 15 2010 MIZ047-048-053-061-151915- BAY-GENESEE-MIDLAND-SAGINAW- 211 PM EDT THU JUL 15 2010 ...SPECIAL WEATHER STATEMENT... AT 208 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF RAPIDLY DEVELOPING THUNDERSTORMS ALONG A LINE EXTENDING FROM 19 MILES NORTH OF PINCONNING TO 42 MILES WEST OF ST. CHARLES...MOVING EAST AT 40 MPH. OCCASIONAL CLOUD TO GROUND LIGHTNING...BRIEF MODERATE DOWNPOURS...ARE POSSIBLE WITH THESE STORMS. * THUNDERSTORMS WILL BE NEAR... SANFORD AND BENTLEY BY 220 PM EDT... MIDLAND BY 235 PM EDT... PINCONNING BY 240 PM EDT... MERRILL AND LINWOOD BY 245 PM EDT... FREELAND AND AUBURN BY 250 PM EDT... MARION SPRINGS AND KAWKAWLIN BY 255 PM EDT... ST. CHARLES AND ESSEXVILLE BY 305 PM EDT... STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE PASSED. MANN
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 240 PM EDT THU JUL 15 2010 MIZ049-152045- HURON- 240 PM EDT THU JUL 15 2010 ...SPECIAL WEATHER STATEMENT... AT 238 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 23 MILES NORTH OF CASEVILLE TO 41 MILES WEST OF CASEVILLE...MOVING EAST AT 35 MPH. CONTINUOUS CLOUD TO GROUND LIGHTNING...HEAVY DOWNPOURS...ARE POSSIBLE WITH THESE STORMS. * THUNDERSTORMS WILL BE NEAR... CASEVILLE BY 345 PM EDT... PORT AUSTIN AND PIGEON BY 350 PM EDT... ELKTON BY 400 PM EDT... KINDE BY 410 PM EDT... BAD AXE BY 415 PM EDT... PORT HOPE BY 435 PM EDT... HARBOR BEACH BY 445 PM EDT... STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE PASSED.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
322 PM EDT THU JUL 15 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0242 PM MARINE TSTM WIND 8 ESE AU GRES 43.98N 83.55W
07/15/2010 M41 MPH LHZ421 MI C-MAN STATION
&&
DGSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 332 PM EDT THU JUL 15 2010 MIZ053-054-060>062-152045- GENESEE-LAPEER-SAGINAW-SHIAWASSEE-TUSCOLA- 332 PM EDT THU JUL 15 2010 ...SIGNIFICANT WEATHER ADVISORY... AT 328 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF RAPIDLY DEVELOPING THUNDERSTORMS EXTENDING FROM 7 MILES NORTHWEST OF AKRON TO PERRY...MOVING EAST AT 35 MPH. ONE HALF INCH DIAMETER HAIL...WINDS UP TO 50 MPH...FREQUENT CLOUD TO GROUND LIGHTNING AND HEAVY DOWNPOURS WILL BE POSSIBLE WITH SOME OF THESE STORMS. * THUNDERSTORMS WILL BE NEAR... REESE AND NEW LOTHROP BY 340 PM EDT... UNIONVILLE AND FRANKENMUTH BY 345 PM EDT... BYRON AND FAIRGROVE BY 350 PM EDT... LENNON AND GAINES BY 355 PM EDT... LINDEN AND VASSAR BY 400 PM EDT... FENTON AND SWARTZ CREEK BY 405 PM EDT... MOUNT MORRIS AND GAGETOWN BY 410 PM EDT... GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE OBJECTS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE PASSED. DG
The Detroit radar (KDTX), 101 km away, was scanning. The volume nearest the first event began at 19:33 UTC.
29 thunderstorm wind, 3 hail. Local standard time, as filed.
Numerous 4 to 6 inch diameter tree branches reported down.
Numerous 4 inch diameter tree branches reported down.
A few large tree limbs were blown down.
Numerous trees were reported blown down, with a few landing on houses.
Several 6 inch diameter tree limbs down.
Numerous trees and large tree limbs down.
Two trees were reported blown down.
Multiple large trees blown down.
Trees were blown down and minor shingle damage reported.
A trained spotter measured a 62 mph thunderstorm wind gust.
A trained spotter measured a 71 mph thunderstorm wind gust.
Several tree limbs and trees blown down.
Several 6 inch diameter tree limbs blown down.
Several 4 inch diameter tree limbs blown down.
Two trees were reported blown down.
Small tree branches were blown down.
A large tree was blown down.
A trained weather spotter estimated 60 mph thunderstorm wind gust for five minutes.
A person from the general public estimated a 60 mph thunderstorm wind gust.
A trained spotter measured a 62 mph thunderstorm wind gust.
A trained spotter measured a 62 mph thunderstorm wind gust.
A trained spotter estimated 70 mph thunderstorm wind gust.
A trained spotter estimated 60 mph thunderstorm wind gust.
Several large tree limbs blown down.
Numerous 6 inch diameter tree limbs down.
Numerous trees were blown down.
A trained spotter estimated a 65 mph thunderstorm wind gust.
A trained spotter measured a 59 mph thunderstorm wind gust.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Michigan in 2010Every state in 2010This day in weather historyWarnings in Michigan, July 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 253170, 253171, 253172, 253173, 253174, 253184, 253197, 253167, 253175, 253176, 253185, 253187, 253198, 253177, 253179, 253180, 253188, 253181, 253195, 253194, 253196, 253190, 253189, 253199, 253200, 253191, 253182, 253183, 253192, 253168, 253169, 253193.